Format

Send to

Choose Destination
Int J Gen Med. 2013 Apr 12;6:233-6. doi: 10.2147/IJGM.S43783. Print 2013.

Intrapleural hemorrhage due to alteplase use in a 6-year-old boy with pleural effusion.

Author information

1
Department of Pediatrics, Hamad Medical Corporation, Doha, Qatar.

Abstract

BACKGROUND:

Intrapleural fibrinolytics have been used successfully worldwide for the management of complicated pleural effusions and empyema. Bleeding complications are usually mentioned as rare side effects, but there is no clear information in the literature addressing the alarming outcome that might result following the use of alteplase as a fibrinolytic in the management of complicated parapneumonic effusions. We present a rare, if not unique, case of intrapleural hemorrhage requiring transfusion after alteplase use as a fibrinolytic in a 6-year-old male with complicated parapneumonic effusion.

METHODS:

A SEARCH OF THE PUBMED DATABASE WAS CARRIED OUT, USING A COMBINATION OF THE FOLLOWING TERMS: alteplase, fibrinolytic, intrapleural hemorrhage, and side effects.

RESULTS:

The majority of studies found in the search concentrated on the efficacy of intrapleural fibrinolytics in the management of pleural effusion, but very few of the reports addressed the bleeding complications which may be caused by the treatment.

CONCLUSION:

Although intrapleural and systemic hemorrhage are rare side effects of intrapleural fibrinolytic use, the health care provider must be watchful for these potentially life-threatening complications. Further studies are needed to understand not only the efficacy of fibrinolytics but also their safety, especially in children.

KEYWORDS:

alteplase; fibrinolytic; intrapleural hemorrhage; pleural effusion; tPA

Supplemental Content

Full text links

Icon for Dove Medical Press Icon for PubMed Central
Loading ...
Support Center